Hail, Scotland
- When
- June 22, 12:27 PM CST
- Where
- Scotland County, 0.69 mi S of Memphis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -92.170
A trained spotter reported penny size hail.
A low pressure system moved from southern Nebraska into southeast Iowa on June 22, 2014. A warm and unstable air mass in place triggered a complex of thunderstorms that moved across southeast Iowa, western Illinois and northeast Missouri during the late morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A low pressure system moved from southern Nebraska into southeast Iowa on June 22, 2014. A warm and unstable air mass in place triggered a complex of thunderstorms that moved across southeast Iowa, western Illinois and northeast Missouri during the late morning and afternoon hours. There were several reports of damaging winds and large hail from these severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 12:02 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 102 PM CDT SUN JUN 22 2014 .UPDATE... ISSUED AT 100 PM CDT SUN JUN 22 2014 SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF THE DVN CWA UNTIL 7 PM THIS EVENING. LINE OF THUNDERSTORMS IN OUR NW CWA MOVING INTO SBCAPES OF 3000-4000 J/KG. THIS LINE HAS ALREADY PRODUCED STRONG WINDS AND ISOLATED HAIL ALONG WITH VERY HEAVY RAINFALL. HAD A REPORT OF 2.40 INCHES OF RAIN IN BENTON COUNTY WITH THIS LINE. OTHER STORMS WERE DEVELOPING IN SOUTHERN IA AND NORTHERN MO AND WILL UPSCALE THIS AFTERNOON. UPDATE ISSUED AT 1004 AM CDT SUN JUN 22 2014 HAVE INCREASED POPS WEST OF THE MS RIVER AS MCS CONTINUES TO MAKE SLOW BUT STEADY PROGRESS ACROSS CENTRAL IA. PLENTY OF SUNSHINE IN EASTERN IA AHEAD OF THE MCS WITH SBCAPES ALREADY NEARING 3000 J/KG WITH DCAPE ALSO INCREASING. SPC HAS ADDED EASTERN IA TO A SLIGHT RISK FOR THIS AFTERNOON WITH DAMAGING WIND THE MAIN THREAT WITH MARGINAL SEVERE HAIL ALSO. STORMS WILL BE MOVING RATHER SLOWLY SO TORRENTIAL RAINS WILL ALSO BE A CONCERN AS PRECIPITABLE WATERS INCREASE TO OVER 1.50 INCHES. THERE WILL BE THE POTENTIAL FOR LOCALIZED FLASH FLOODING ESPECIALLY WHERE HEAVY RAINS HAVE FALLEN IN THE PAST WEEK. && .SYNOPSIS... ISSUED AT 249 AM CDT SUN JUN 22 2014 LATEST SFC ANALYSIS SHOWS SURFACE LOW OVER SOUTH CENTRAL NE WITH A WEAK STATIONARY FRONT STRETCHING ACROSS NORTHERN SECTIONS OF THE CWFA. DEW POINTS HOLDING IN THE 60S AND LIGHT WINDS IN THE FRONTAL ZONE SUPPORTING FOG DEVELOPMENT ALONG HWY 20 CORRIDOR IN PARTICULAR. ALOFT...NEAR ZONAL FLOW ACROSS THE CENTRAL US AT 500MB WITH WEAK RIDGING OVER THE UPPER MISSISSIPPI VALLEY. FESTERING WEAK CONVECTION VICINITY LSX AND MORE VIGOROUS STORMS OVER NW IA CURRENTLY HEADED EAST-SOUTHEASTWARD. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 249 AM CDT SUN JUN 22 2014 MAIN FORECAST CONCERN IN THE SHORT TERM IS POTENTIAL PRECIP TODAY. RECENT MODEL SOLUTIONS REGARDING PRECIPITATION HAVE BEEN LARGELY OVERDONE...THUS OVERALL CONFIDENCE IN SHORT TERM MODEL SOLUTIONS IS LOWER THAN NORMAL. ECMWF FOR EXAMPLE GROSSLY OVERFORECAST FORCING AND PRECIP YESTERDAY. THUS...FOR SHORT TERM WILL RELY ON BLEND OF THIS MORNINGS MORE CONSERVATIVE HRRR...NAM...AND RUC. STORMS CURRENTLY OVER NORTHWEST IA ARE HINTED AT BY HRRR AND RUC. BOTH AGREE WITH WEAKENING TREND AS THE CONVECTION COMES UP AGAINST THE UPPER RIDGE. GIVEN THIS EXPECTATION...THE MOST LIKELY OPPORTUNITY FOR RAIN LOCALLY WILL COME THIS AFTERNOON AS THE UPPER RIDGE SLIDES A BIT FARTHER EAST AND A SHORT WAVE PUSHES INTO WESTERN IA. CONVECTION SHOULD FIRE IN CENTRAL IA AND PUSH EAST INTO WESTERN SECTIONS OF THE CWFA THIS AFTERNOON. AS A RESULT...RAIN CHANCES HAVE BEEN LOWERED ACROSS THE BOARD FOR THIS MORNING AND SHIFTED A BIT WEST FOR THE AFTERNOON. PRECIP CHANCES WILL CONTINUE OVERNIGHT AS WEAK CYCLONIC FLOW AND A STRONGER SHORT WAVE OVERTAKE THE REGION. DMD .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 249 AM CDT SUN JUN 22 2014 MONDAY INTO MONDAY EVENING STILL ON TRACK FOR BEST PCPN CHCS IN NEXT FEW DAYS. MODELS CONTINUE TO DIVERGE ON WHETHER ANY PHASING OCCURS BETWEEN SOUTHERN CANADA SHORTWAVE AND ENERGY RIPPLING IN UNDERCUTTING QUASI-ZONAL FLOW... WITH MOST OF RECENT MODELS NOW SHOWING NO PHASING. PHASING WILL HAVE SIGNIFICANT IMPACTS ON PCPN AMOUNTS AND COVERAGE... AS MORE PHASED SCENARIO WOULD SUPPORT MCS WITH WIDESPREAD HEAVIER RAINS OF 1-3+ INCHES. BUT... ATTIM THE FCST IS TRENDING LOWER ON QPF AMOUNTS AND HARBORS SOME UNCERTAINTY ON PCPN COVERAGE MONDAY INTO MONDAY EVENING GIVEN LACK OF PHASING SUGGESTED BY MOST MODEL SOLUTIONS. THE CONCERN WITH NO PHASING IS THE POTENTIAL FOR SOME OF AREA TO BE SPLIT BY BETTER COVERAGE WITH ONE DISTURBANCE AND MORE CONCENTRATED BATCH OF CONVECTION LIFTING NORTHEASTWARD INTO UPPER MIDWEST AND AWAY FROM CWA... WHILE ANOTHER DISTURBANCE AND MORE ORGANIZED CONVECTION SHIFTS E/SE ACROSS PORTIONS OF SOUTH CENTRAL PLAINS DIVING INTO BEST INSTABILITY AND MOISTURE AXIS. WITH THAT BEING SAID... GIVEN HIGH PRECIPITABLE WATER VALUES OF 1.5-1.8 INCHES AND DECENT UPPER DIFFLUENCE WOULD ANTICIPATE STILL GOOD COVERAGE OF SHOWERS/STORMS ON MONDAY WITH RISK OF LOCALLY HEAVY RAIN. PCPN SHOULD TAPER OFF WEST TO EAST MONDAY EVENING WITH PASSAGE OF COLD FRONT. TUE-TUE NIGHT... SLIGHTLY COOLER AND DRIER CONDITIONS APPEAR ON TAP WITH WEAK SUBSIDENCE IN WAKE OF FRONT. WED-SAT... PATTERN SET TO RETURN UNSETTLED/ACTIVE WITH SEVERAL DISTURBANCES POSSIBLY IN QUASI-ZONAL FLOW BEFORE TRANSITION TO SOUTHWEST FLOW ALOFT LATE IN THE PERIOD AHEAD OF WESTERN CONUS TROUGH. SHOULD SEE A BIT OF AN UPTICK IN BOTH TEMPS AND HUMIDITY BY LATE WEEK AND ESPECIALLY NEXT WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 100 PM CDT SUN JUN 22 2014 VFR CONDS THROUGH THIS TAF CYCLE BUT MVFR/BRIEF IFR CONDS IN THUNDERSTORMS. SCATTERED TO LINES OF THUNDERSTORMS THIS AFTERNOON THEN MORE THUNDERSTORMS OVERNIGHT INTO MONDAY MORNING. SOUTH WINDS LESS THAN 10 KNOTS BUT MUCH HIGHER IN THUNDERSTORMS. && .HYDROLOGY... ISSUED AT 249 AM CDT SUN JUN 22 2014 AREA TRIBUTARY RIVERS MAINLY NORTH OF I-80...AS WELL AS THE MAINSTEM MISSISSIPPI RIVER WILL CONTINUE TO RISE INTO NEXT WEEK IN RESPONSE TO RECENT HEAVY RAINFALL. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL EXISTS NEXT 36-48 HRS...WITH BEST CHANCES FOR PCPN AND HEAVY RAINFALL LATE TONIGHT AND MONDAY. SOME GOOD NEWS THIS AM IN THAT WHAT WAS LOOKING LIKE POTENTIAL FOR WIDESPREAD SIGNIFICANT RAINFALL 1-3+ INCHES NOW MORE LOCALIZED POTENTIAL AS MODELS HAVE GENERALLY BACKED OFF TO A WEAKER STORM SYSTEM IMPACTING THE AREA. WOULD LIKE TO STRESS THAT WHILE THIS IS THE CASE THIS AM... THIS IS FAR FROM CERTAIN AND COULD CHANGE AS MODELS CONTINUALLY DIVERGING... THUS CAUTIOUS OPTIMISM THAT HIGHER QPF AMOUNTS MORE LOCALIZED AND NOT AS WIDESPREAD. RIVER SITES THAT ARE CURRENTLY UNDER A WARNING ARE FORECAST TO SEE MINOR TO MODERATE FLOODING...WITH THE EXCEPTION OF THE MISSISSIPPI RIVER AT BURLINGTON...WHERE MAJOR FLOODING IS FORECAST. HOWEVER...SHOULD A HEAVY SOAKING RAIN OF 1 TO 3+ INCHES OCCUR OVER ANY RIVER BASINS NEXT COUPLE OF DAYS...THEN RENEWED RISES AND HIGHER CREST LEVELS WOULD BE LIKELY. THOSE WITH INTERESTS ON AREA RIVERS OR WHO WOULD BE IMPACTED BY HIGH WATER LEVELS SHOULD PAY VERY CLOSE ATTENTION NEXT COUPLE OF DAYS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...HAASE SYNOPSIS...DMD SHORT TERM...DMD LONG TERM...05 AVIATION...HAASE HYDROLOGY...05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1140 AM CDT SUN JUN 22 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231645- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1140 AM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA THIS AFTERNOON INTO EARLY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND COVERAGE THIS AFTERNOON WITH DAMAGING WINDS OF 60 TO 70 MPH. ISOLATED LARGE HAIL IS ALSO EXPECTED. THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD TONIGHT. RAINFALL WILL BE HEAVY AT TIMES AND MAY CAUSE ISOLATED FLOODING CONCERNS...PARTICULARLY IN AREAS THAT RECEIVED SEVERAL INCHES OF RAIN IN THE LAST WEEK. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY OVER THE OUTLOOK AREA MONDAY INTO MONDAY EVENING. THE MAIN RISK WILL BE HEAVY RAINFALL AND FLASH FLOODING ESPECIALLY IN AREAS WHERE THE GROUND IS SATURATED FROM RECENT HEAVY RAIN. THUNDERSTORM CHANCES WILL RETURN FOR THE LATTER HALF OF THE WEEK INTO NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM HAIL S VICTOR 41.73N 92.29W
06/22/2014 E0.75 INCH IOWA IA EMERGENCY MNGR
DIME TO PENNIES.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1216 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM HAIL NORTH ENGLISH 41.52N 92.08W
06/22/2014 M0.25 INCH IOWA IA EMERGENCY MNGR
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1225 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HEAVY RAIN 6 NE VAN HORNE 42.08N 92.03W
06/22/2014 M2.40 INCH BENTON IA TRAINED SPOTTER
TOTAL SO FAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HEAVY RAIN 2 SSE BURLINGTON 40.79N 91.11W
06/22/2014 M1.13 INCH DES MOINES IA TRAINED SPOTTER
RAIN FELL IN 30 MINUTES.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HEAVY RAIN 3 SSW BURLINGTON 40.77N 91.14W
06/22/2014 M0.75 INCH DES MOINES IA TRAINED SPOTTER
20 MINUTE RAINFALL. WIND GUSTS TO 50 MPH. SOME FLOODED
YARDS 4 INCHES DEEP. ROADWAY HAS ABOUT 3 INCHES FLOWING
DOWN IT. EXPECTED TO RECEED QUICKLY. BEGAN ABOUT 1220 PM.
ENDED AROUND 1240 PM.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 109 PM CDT SUN JUN 22 2014 IAZ042-053-054-065>068-078-088-089-ILZ001-007-009-015-016-024>026- 034-035-222100- DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA- HENRY IA-DES MOINES-JO DAVIESS-CARROLL-WHITESIDE-ROCK ISLAND- HENRY IL-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH- INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA... TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO... MOUNT PLEASANT...BURLINGTON...GALENA...MOUNT CARROLL...STERLING... ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...ALEDO...OQUAWKA... MONMOUTH...CARTHAGE...MACOMB 109 PM CDT SUN JUN 22 2014 ...THUNDERSTORMS...SOME STRONG TO POSSIBLY SEVERE THROUGH 4 PM... A BROKEN LINE OF THUNDERSTORMS AT 1:05 PM EXTENDS FROM NEAR MANCHESTER TO WASHINGTON TO NEAR BURLINGTON IOWA AND WAS MOVING EAST AT 25 TO 30 MPH. THIS LINE WILL CONTINUE TO MOVE EAST NORTHEAST WITH HAIL UP TO A DIME AND GUSTY STRAIGHT LINE WINDS OF 40 TO LOCALLY NEAR 60 MPH POSSIBLE IN THE STRONGEST STORMS. TORRENTIALLY HEAVY RAIN FALL RATES OF OVER 2 INCHES AN HOUR MAY OCCUR POSSIBLE WITH MANY LOCATIONS PICKING UP A HALF INCH TO LOCALLY WELL OVER 1 INCH OF RAIN. THIS WILL PRODUCE PONDING OF WATER IN MANY LOW LYING LOCATIONS WITH HEAVIER RAIN FALL TOTALS. NICHOLS
The Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported penny size hail.
A trained spotter reported 1 to 2 inch tree limbs down.
Law enforcement reported tree limbs down and a branch went flying through the roof of a trailer home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525022, 525023, 525024.